Dear Dr. Roach: I write to you to try to understand the effects of commingling large amounts of wine — normally a bottle or more — then taking a capful of over-the-counter sleep medicine. He is 78 years old, in excellant health. The wine revs up his mind, so he takes the sleep aid. It worries me that this could be harmful. He sometimes wakes up with feelings of vertigo in morning. I attribute the cause to the mixing of the above. He doesn't listen to my worry. What, if any, are the effects of doing the above? — K.S.

Dear K.S.: It's the wine that is a big issue. A bottle or more of wine is far above the threshold of dangerous drinking for health. With that much regular alcohol intake, even small amounts of some over-the-counter medications can become more dangerous, especially at age 78, when some of the body's systems do not act as quickly as they once did.

A capful doesn't sound like much, but for most liquid OTC medications, 1 tablespoon is 25 mg of diphenhydramine. This can indeed cause excess sedation on top of the alcohol. It is especially true for someone who is 78 years old. Vertigo in the morning sounds like his body's way of trying to tell him he's getting too much.

Dear Dr. Roach: In your recent answer regarding proper hand-washing, you stated, "These germs are not killed by the gel and need to be washed off the hands with warm, soapy water for at least 20 seconds."

My question is why "warm" water is necessary. For the temperature of the water to have any therapeutic effect, it would have to be too hot to tolerate. The procedure of washing one's hands with water and soap, mechanically, removes germs. The temperature is immaterial. Aside from comfort, is there any reason to use warm water?

I would hate to think that someone would forgo washing because only cold water was available. — D.G.

Dear D.G.: Warm water is better able to dissolve particles on the hands. The temperature is not designed to kill the bacteria.

However, it turns out that washing your hands with any temperature water (cold, warm or hot) is just as effective, at least in terms of getting rid of bacteria. Washing in too-hot water can cause irritation to the skin, but you can use whatever temperature you like, for at least 20 seconds. I thank D.G. for questioning conventional wisdom.

Dear Dr. Roach: As a vegetarian, I decided to take a B complex vitamin pill three times per week. These pills contain very large amounts of various vitamins, e.g. 6,667 percent of thiamine, 1,176 percent of riboflavin, 125 percent of niacin, 250 percent of vitamin B-12, etc. Do vegetarians need these vitamins in a pill form? Do these amounts do me more harm than good, keeping in mind that I take only one pill three times per week? — K.S.

Dear K.S.: Being a vegetarian often is an excellent choice for health; however, people who are strictly vegan will not get adequate vitamin B-12 without taking supplements. Vegetables are good sources of other B vitamins, so just the B-12 is needed. More than 100 percent of the B-12 is not harmful. If you notice your urine is yellow/green, that's your body just getting rid of the excess of the other B vitamins in the tablet, especially the thiamine.

The B-12 dose you're taking is fine for three times a week. Many vegetarians take larger amounts, but it is not usually necessary.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.